Statistics from Altmetric.com
Stevens–Johnson syndrome (SJS) and its more extreme variant, toxic epidermal necrolysis (TEN), are acute, adverse systemic reactions that can affect anyone who takes medications. SJS/TEN predominantly affects the skin and mucosal membranes and predisposes patients to life-threatening complications such as sepsis, respiratory dysfunction and multi-organ failure. Even when a patient does survive this disease, serious ocular discomfort and morbidity often persists life long.1 2
In May 2008, a 59-year-old female inpatient had a case of red eyes, and 2 days later she presented with a sudden onset of high fever and eruption and erosion in the mucocutaneous regions including the mouth, paronychia and bilateral conjunctivitis. Slit-lamp examination revealed a large epithelial defect of the conjunctiva with severe hyperaemia in both eyes (figure 1A,B). There was no viral or bacterial infection, and skin biopsy specimens of the erythematous macules revealed necrotic keratinocytes and liquefaction, compatible with the diagnosis of SJS. Steroid pulse therapy and intensive topical betamethasone (0.1%, 10 times daily) were …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.